MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1030
Medical Device Problem Codes Stretched (1601); Physical Resistance (2578); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Results: the pc400¿s stretch resistant wire (sr wire) was fractured.There was no visible damage to the non-penumbra device.Conclusions: evaluation of the returned device revealed that the pc400¿s sr wire was fractured.This type of damage typically occurs due to improper handling during use.If the pc400 is forcefully retracted against resistance, damage such as this may occur.The root cause of the pc400 getting stuck inside the non-penumbra microcatheter could not be determined.The pc400 pusher assembly was not returned for evaluation.A stainless steel mandrel was advanced through the non-penumbra microcatheter and out of the distal tip without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left subclavian artery using penumbra coils 400 (pc400s).During the procedure, the physician placed a non-penumbra catheter in the left brachial artery, then advanced a non-penumbra microcatheter toward the treatment site.The physician then placed two non-penumbra coils and six pc400s in the target vessel.While attempting to advance a new pc400 through the microcatheter, the physician experienced resistance after advancing the pc400 halfway through the microcatheter.It was reported that the pc400 became stuck when it was slightly advanced out of the tip of the microcatheter and became unraveled in the microcatheter while being retracted.Therefore, the physician removed the microcatheter and the pc400 altogether.The pc400 was the removed and the microcatheter was reinserted into the patient¿s body.The procedure was completed using a new pc400 and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7129198
Report Number3005168196-2017-02216
Device Sequence Number11256494
Product Code HCG
UDI-Device Identifier00814548010977
UDI-Public00814548010977
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 11/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/03/2024
Device Catalogue Number4004C1030
Device Lot NumberF72991
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2017
Initial Report FDA Received Date12/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1